Dermatologic Adverse Effects of Protein Supplements, Anabolic Performance Enhancers, and Other Performance Enhancers
Firas F. Haddad, Lina Abdullah, Mazen Kurban, Pierre Abi Akl, Ossama AbbasABSTRACT
Background
The prevalence of consumption of sports supplements and performance enhancers has increased among the general population. While these products are intended to improve muscle growth, endurance, and performance, several dermatologic effects have been reported.
Objective
To summarize the current evidence on cutaneous manifestations associated with commonly used sports supplements and anabolic agents.
Results
Whey protein supplementation has been associated with acneiform eruptions, likely mediated through hormonal and metabolic pathways involving insulin and insulin‐like growth factor‐1. Observational studies and case series support this association, although randomized evidence remains limited and conflicting. Branched‐chain amino acid supplementation may contribute to insulin resistance, potentially leading to dermatologic signs such as acne, acanthosis nigricans, and skin tags, though data are scarce. Anabolic androgenic steroids are strongly linked to multiple cutaneous adverse effects, including acne vulgaris, severe acne variants, seborrhea, androgenetic alopecia, and other more rarely reported dermatologic adverse events. Other supplements—including beta‐alanine, selenium, niacin, zinc, herbal products, and high‐dose vitamins—have also been associated with various dermatologic reactions.
Conclusion
Sports supplements may contribute to a range of dermatologic manifestations. Further prospective studies are needed to clarify causal relationships and better define the dermatologic risks associated with these widely used products.